Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 54, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 20, 2000, 12:01 AM CDT for Bourbon County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Apr 20, 2000, 12:01 AM CDT (05:01 UTC)
- Expired
- Apr 20, 2000, 12:45 AM CDT
- In force
- 44 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Bourbon County, KS
The radar
The Pleasant Hill radar (KEAX), 116 km from the middle of the area, began a volume at 05:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 8:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 5.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1072 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1917 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 282 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 6.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KSGF 200502
SVRSGF
KSC011-200545-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1201 AM CDT THU APR 20 2000
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BOURBON COUNTY IN SOUTHEAST KANSAS
* UNTIL 1245 AM CDT
* AT 1159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM MORAN TO 7 MILES
NORTHWEST OF ERIE...MOVING EAST AT 30 MPH. THIS SEVERE THUNDERSTORM
WILL LIKELY PRODUCE HAIL TO THE SIZE OF QUARTERS...AND WINDS IN
EXCESS OF 70 MPH.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
UNIONTOWN BY 1215 AM CDT.
REDFIELD BY 1220 AM CDT.
FORT SCOTT BY 1240 AM CDT.
OTHER LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...MAPLETON.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE ADVANCE
WARNING.
LAT...LON 3803 9506 3785 9509 3768 9508 3768 9462
3792 9463 3804 9462
HUDSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 3:00 PM CDT, 9 hours 1 minute earlier.
Area forecast discussion, Apr 19, 3:00 PM CDT, 9 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
300 PM CDT WED APR 19 2000
FORECAST CONCERNS: SEVERE WEATHER THREAT TONIGHT...TEMPS THROUGHOUT
THE PERIOD.
LATEST SFC ANALYSIS INDICATES DRYLINE/SFC TROF EXTENDING FM NWRN MO
BACK INTO N-CNTRL OK. DECK OF LOW CLOUDS HAVE WORKED EWD INTO CNTRL
AND SWRN MO. CLOUDS ARE ALONG THE LEADING EDGE OF HIGHER DEWPOINTS
(+65F). 18Z KSGF INDICATES CONDITIONS STILL VERY UNSTABLE OVER THE
AREA. HOWEVER...STRONG MID LVL CAP STILL IN PLACE WITH H70 TEMP OF
+11C. SBCAPES ACRS THE AREA RUNNING 2000 TO 2500 J/KG ATTM. JUST
STARTING TO SEE SOME RETURNS ON THE 88D OVER WRN ZNS. SPC MONITORING
AREA JUST TO OUR WEST FOR POSSIBLE WW. LOOKS LIKE A LONG EVENING
AHEAD.
SHORT TERM CONCERN IS SEVERE WEATHER POTENTIAL OVER THE FA.
ACCORDING TO LATEST MODEL DATA...APPEARS THAT THE CAP WILL HOLD OVER
MUCH OF THE REGION UNTIL LATE AFTN. SBCAPE ARE FCST TO REACH ABOVE
3K J/KG LATE TODAY...ESPECIALLY IF LOW CLOUDS BREAK UP. UPPER LVL
WIND MAX/DYNAMICS WL APPROACH THE AREA BY EARLY THIS EVENING. THIS
SHOULD WEAKEN THE CAP AND ALLOW CONVECTION TO INITIATE OVER SE
KANSAS AND NERN OK. STILL APPEARS THAT DOWNBURST WINDS AND LARGE
HAIL WILL BE THE PRIMARY THREAT. LOW LVL WIND PROFILE NOT THAT
IMPRESSIVE ATTM AS FAR AS DIRECTIONAL SHEAR GOES...BUT ISOLATED
TORNADOES CANNOT BE RULED OUT. WET BULB ZERO HEIGHT ON KSGF 18Z
SOUNDING STILL RATHER LOW (9500FT).
PLAN TO KEEP SAME TREND IN THE FORECAST FOR TNGT WITH TSRA BECOMING
LIKELY. WL ALSO HIGHLIGHT SEVERE THREAT. OVERALL...USED A BLEND OF
THE ETA AND AVN FOR THIS FCST. FRONT/DRYLINE EXPECTED TO MOVE THE FA
TONIGHT...AS SFC LOW TRACKS ACRS NRN MO AND INTO THE OHIO VALLEY ON
THURSDAY.
UPPER LVL LOW OVER THE NRN PLAINS IS FCST TO DRIFT SLOWLY EWD OVER
THE NEXT 24 HOURS. UPR TROF AXIS NOT PROGGED TO MOVE ACRS THE AREA
UNTIL LATE THURSDAY AND THURSDAY NIGHT. DRIER AIR WILL WORK IN FROM
THE SW LATE TONIGHT AND EARLY ON THURSDAY. MODELS THEN INDICATE SOME
WRAPAROUND MOISTURE WORKING INTO PARTS OF THE AREA BY THURSDAY AFTN.
APPEARS THAT NRN COUNTIES WILL HAVE THE BEST CHANCE OF SEEING LOW
CLOUDS. A WESTERLY SFC WIND...ALONG WITH SOME SUNSHINE...COULD
RESULT IN A DECENT WARM UP BEFORE CAA KICKS IN ON THURSDAY. HIGH
PRESSURE RIDGE BUILDS IN THURSDAY NIGHT FRIDAY...BRINGING SLIGHTLY
COOLER AND DRIER AIR.
WILL USE A BLEND OF NGM AND AVN MOS TEMPS FOR MOST PERIODS...BUT
WILL GO A LITTLE WARMER FOR LOWS TNGT.
IN THE EXTENDED...LIMITED TIME TO LOOK AT DATA THIS AFTN. HIGH
PRESSURE WILL PERSIST ON SATURDAY AND MOST OF SUNDAY. NEXT SRN
STREAM SYS FCST TO APPROACH LATE SUNDAY INTO MONDAY...RESULTING IN A
CHANCE OF SHRA/TSRA. WL TREND TOWARD CURRENT FCST AND NOT MAKE TOO
MANY CHANGES.
PRELIMINARY CCF NUMBERS (FOR COORDINATION PURPOSES ONLY):
SGF BB 057/064 041/062 043 097210
JLN BB 056/065 044/06c5 045 096210
UNO BB 061/067 043/062 042 097310
VIH EB 058/065 040/060 042 097310
.SGF...NONE.
CRIn the hours before
Special weather statement, Apr 19, 8:28 PM CDT, 3 hours 33 minutes before
KSZ073-097-101-MOZ055-056-066>068-077-078-088-089-200700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 828 PM CDT WED APR 19 2000 ...THE TORNADO WATCH FOR SOUTHEAST KANSAS AND PORTIONS OF SOUTHWEST AND CENTRAL MISSOURI HAS BEEN EXTENDED UNTIL 2 AM... ...ALSO A TORNADO WATCH CONTINUES FOR AREAS ACROSS PORTIONS OF SOUTHWEST AND SOUTH CENTRAL MISSOURI UNTIL 10 PM... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE UNTIL 2 AM FOR THE FOLLOWING COUNTIES: IN KANSAS...BOURBON...CHEROKEE AND CRAWFORD. IN MISSOURI...JASPER...BARTON...VERNON...DADE...CEDAR...ST CLAIR... HICKORY...BENTON AND MORGAN. INCLUDING THE CITIES OF JOPLIN...FORT SCOTT...PITTSBURG...OSCEOLA ... STOCKTON AND WARSAW. THUNDERSTORMS THAT HAVE BEGUN TO DEVELOP OVER EASTERN KANSAS THIS EVENING WILL CONTINUE TO DEVELOP THIS EVENING AND MOVE INTO SOUTHEAST KANSAS AND WESTERN MISSOURI BY MIDNIGHT. THESE THUNDERSTORMS WERE CAUSED BY A STRONG UPPER LEVEL STORM SYSTEM OVER NEBRASKA WITH THE ASSOCIATED COLD FRONT MOVING ACROSS CENTRAL KANSAS. AS THE COLD FRONT MOVES INTO THE VERY MOIST AND UNSTABLE AIRMASS OVER THE REGION OVERNIGHT...THE THREAT OF LARGE HAIL AND DAMAGING WINDS WILL INCREASE. TORNADO DEVELOPMENT WILL BECOME MORE FAVORABLE OVERNIGHT AS THE LOWER ATMOSPHERIC WIND PROFILE CHANGES. SPOTTERS AND EMERGENCY MANAGERS SHOULD EXPECT ACTIVATION THIS EVENING AND OVERNIGHT. STAY TUNED TO THIS STATION FOR MORE INFORMATION ON THIS DEVELOPING SEVERE WEATHER SITUATION FROM YOUR NATIONAL WEATHER SERVICE IN SPRINGFIELD. JLT
Local storm report, Apr 19, 9:20 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
920 PM CDT WED APR 19 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0911 PM HEPLER KS TORNADO
04/19/00 CRAWFORD REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0911 PM 2 N MC CUNE KS TORNADO
04/19/00 CRAnWFORD REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Apr 19, 9:48 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
948 PM CDT WED APR 19 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0932 PM GIRARD KS 1.75 INCH HAIL
04/19/00 CRAWFORD
0938 PM OSKALOOSA MO 1.75 INCH HAIL
04/19/00 BARTON 50 TO 60 MPH WINDS ALSO
REPORTEDSpecial weather statement, Apr 19, 10:40 PM CDT, 1 hour 21 minutes before
MOZ057-058-069>071-079>083-090>098-101>106-200500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1040 PM CDT WED APR 19 2000 ...THE TORNADO WATCH FOR PORTIONS OF SOUTHWEST AND CENTRAL MISSOURI HAS BEEN EXTENDED UNTIL 4 AM THURSDAY MORNING... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE UNTIL 4 AM THURSDAY MORNING FOR THE FOLLOWING COUNTIES: IN MISSOURI...LAWRENCE...GREENE...POLK...DALLAS...WEBSTER...WRIGHT... LACLEDE...PULASKI...CAMDEN...MILLER...MARIES AND PHELPS. INCLUDING THE CITIES OF SPRINGFIELD...BOLIVAR...CAMDENTON AND ROLLA. THE TORNADO WATCH THAT WAS IN EFFECT UNTIL 10 PM FOR PORTIONS OF SOUTHERN MISSOURI HAS EXPIRED AND IS NO LONGER IN EFFECT. THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVERNIGHT AHEAD OF A COLD FRONT LOCATED OVER THE PLAINS STATES. AS THE COLD FRONT MOVES EASTWARD INTO THE VERY MOIST AND UNSTABLE AIRMASS IN PLACE OVER THE REGION...THE THREAT OF LARGE HAIL AND DAMAGING WINDS WILL INCREASE. THERE MAY ALSO BE ISOLATED TORNADOES AS WELL. SPOTTERS AND EMERGENCY MANAGERS SHOULD REMAIN ALERT TO THE CHANGING WEATHER CONDITIONS AND EXPECT ACTIVATION DURING THE OVERNIGHT HOURS. STAY TUNED TO THIS STATION FOR MORE INFORMATION ON THIS DEVELOPING SEVERE WEATHER SITUATION FROM YOUR NATIONAL WEATHER SERVICE IN SPRINGFIELD. CR
Local storm report, Apr 19, 11:22 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1122 PM CDT WED APR 19 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1035 PM 10 NW STOCKTON MO .75 INCH HAIL
04/19/00 CEDAR REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1052 PM DEDERICK MO 1 INCH HAIL
04/19/00 VERNON REPORTED BY HAM RADIO
OPERATOR.
1053 PM 4 W EL DORADO SPGS MO .88 INCH HAIL
04/19/00 VERNON REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 8:33 PM CDT | Tornado Warning | SGF | Bourbon, Crawford | 57 min |
| Apr 19, 9:15 PM CDT | Tornado Warning | SGF | Bourbon | 60 min |
| Apr 19, 9:26 PM CDT | Tornado Warning | SGF | Crawford | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.